Talk

Advanced search

Gabapentin withdrawal - can anyone answer a question?

(17 Posts)
Random789 Sun 12-Jul-20 09:18:27

My vet prescribed gabapentin for my 15yo terrier, who is showing signs of age-related aches and pains, possibly arthritis. He had been on loxicam for a month without showing any improvement and my reason for visiting the vet was to ask about whether I should discontinue the loxicam.

To my shame, after seeing the vet I simply started giving my dog the gabapentin, without finding out exactly what it is. I assumed it was something relatively light-touch -- a kind of dog paracetamol - because my dog doesn;t have any obvious severe pain. As I say, I was just concerned about standard old-age symptoms.

Shortly after taking it for the first time, he showed enormously increased weakness in his hind legs. He stood in a half-crouch, stumbled from time to time, slipped over, and couldn't get onto his chair.

Since his legs are already a bit ropey I initially thought this was a progression of his arthritic condition. But after two days, I began to worry that the meds were to blame, googled, and discovered that gabapentin is a significantly heavy-duty drug known to cause sleepiness, lethargy, ataxia and primarily used in relation to epilepsy.

I find it pretty amazing that a vet would just hand it out with a shrug (and with no examination of the dog -- this was a very rapid COVID-restricted appointment) to an elderly dog with no severe symptoms, and without briefing the dog's owner on the kind of medication that it is.

What's done is done, however, and my only concern now is to get my dog safely off this drug. I understand that abrupt withdrawal can cause seizures. So my question is this: If my dog has only taken it for two days (ie, 100mg twice a day, so four doses in total), can I just stop all at once, without tapering?

I'd be so grateful if anyone with veterinary knowledge could give me a steer on this. I'm thinking that stopping suddenly is ok at this stage but just wanted to double check.

OP’s posts: |
tabulahrasa Sun 12-Jul-20 10:17:08

If he’s only had it two days, he’ll still be on the loading dose, I found that yes it makes Dog’s a bit... sedated? Until they adjust to it, but after that it didn’t.

It is widely used as a painkiller btw for things like arthritis, and if loxicom isn’t making a difference, then he will be on to more heavy duty painkillers.

But no, if you really feel it’s not suiting him then there should be no issues stopping it at this point, but you’ll want to contact the vet because he’ll need something stronger than loxicom, the usual go to after that would be tramadol.

Not a vet btw, just had dogs on various painkillers.

Mrsjayy Sun 12-Jul-20 10:21:54

My dog has been on it for a year they do get sleepy at first but it has been a godsend for him. Speak to your vet about doseage but as just said after 2,days it should be ok to stop.

Mrsjayy Sun 12-Jul-20 10:24:44

Ah meant to say jaydog is now on vetpro joint supplement and he has become quite spritely so we are considering dropping a dose of the gabapentin.

Random789 Sun 12-Jul-20 10:33:37

Thank you, both.

Perhaps I have been a bit hasty, then, in responding as I did to his side effects.

I think I will keep him off it for now, but maybe talk to the vet again about it. If I could be certain that there were pains that it was reducing it would be worth these side effects, especially if they stop/lessen after a while.

The trouble is that his symptoms are all so non-specific: he just behaves like you would expect an old dog to behave. Slower, stiffer, etc. He squats now to go to the loo when he is in the garden, rather than cocking his leg, which I think is due to pain. And he is wary of swimming, or going onto uneven ground. Again, signs of pain i think.

Another difficulty is that he can't be examined properly because he is VERY frightened and reactive at the vets. (For 'reactive' read 'total whirlwind of snarling horror'.)

I think the vet just feels 'He can't be examined, he's too old for it to matter much if meds shorten his life -- I'll just whack some drugs into him on the off chance that they help.'

And don't think I was given a loading dose. Perhaps the problem is that the vet started him off at the full therapeutic dose so the side effects hit in too hard all at once.

OP’s posts: |
Random789 Sun 12-Jul-20 10:35:41

'Spritely' sound like a good response to the vetpro supplement!

I've tried a few supplements for the last few years without much result, which is why I've been exploring pain meds, but perhaps I should keep trying to find a supplement that really helps!

OP’s posts: |
Mrsjayy Sun 12-Jul-20 10:59:17

My dog sounds like yours he is younger he is hard to examine he had a x-ray. Under sedation last year (he was getting a tooth out )and he had slight wear and tear of his spine .they think his pAin might be nerve pain as well as some joint,but it's All really vague because he iS like nope no thank you as soon as he goes to the vet, but we are seeing some improvement on these supplements. but speak to the vet about options.

tabulahrasa Sun 12-Jul-20 11:04:31

The loading dose is lower than the full dose, because they do have to adjust to having it and then when they have they get more.

It’s not used as a last resort btw, it’s a longterm medication, my last dog was on it from about 2 years old. I mean, if you felt a bit dismissed by the vet I can understand you feeling a bit concerned by a new drug being added in, but it’s not something given out because they think a dog hasn’t got long left.

AnnaMagnani Sun 12-Jul-20 11:09:34

How big is your dog?

Am a human doctor, not a vet so know absolutely nothing about dogs but 100mg three times a day would be a dose for a frail old person so 100mg twice a day seems a lot for a terrier sized dog. A quick google suggests 5mg/kg in 24 hrs for pain in dogs as a starting dose. 40kg (200mg/24hrs) seems big for a terrier!

The dose in humans is also reduced if you have kidney disease.

tabulahrasa Sun 12-Jul-20 11:23:28

I think 5mg is cat starting dose and dog is 10?...

Could be wrong though.

I do know mine was on 400 3 times a day at one point at 40kg, so 100 doesn’t sound high for a terrier to me.

Again, I’ll disclaim that I’m not a medical professional though.

Random789 Sun 12-Jul-20 11:28:08

Thank you very much. These are all really helpful responses. It sounds like it was a legit, sensible decision on the vet's part but that I need to talk to him again, discuss this medication and any alternatives and talk about the dose.

He is about nine kilos, AnnaM. So your figures do suggest that it might be better if we had started at a much lower dose!! I'll definitely check this with the vet.

I suppose that whatever decision we make about pain relief in a dog there is always going to be guesswork and gamble. It's never going to be possible to know for sure that he is getting benefits that outweigh any risks.

I've just been out for a walk with him and he was his usual unmedicated self. Slower than the old days, prefering to sniff things at his leisure rather than sprinting off to murder small creatures, but keen to be out, trotting happily when necessary and breaking into an occasional sauntering run. Perhaps I am jumping the gun a bit on pain relief medication? Or perhaps not? Aargh.

OP’s posts: |
Random789 Sun 12-Jul-20 11:29:42

Ah, cross-post re dose, tabulahrasa. Perhaps there are species-differences between dogs and humans in htis respect.

OP’s posts: |
Mrsjayy Sun 12-Jul-20 11:31:50

See if you can get a telephone appointment tomorrow I know the covid vet visits are stressful aren't they?

boilingstormyseas Sun 12-Jul-20 11:33:40

Our vet put our elderly terrier on gabapentin when he was becoming too uncomfortable with his arthritis. He had loxicom in the morning and then Gabapentin in the late afternoon when he has his supper. It did make him drowsy but as it was evening time already that was Ok and meant that he slept more comfortably. It really helped him. The other thing could be to look into canine hydrotherapy which really helped DDog too.

tabulahrasa Sun 12-Jul-20 11:42:08

Mrsjayy

See if you can get a telephone appointment tomorrow I know the covid vet visits are stressful aren't they?

They so are... I had one right in the middle where I had to stand outside talking to them on the phone while they were inside with the dog, rofl.

OP, Phoning and having a better conversation is probably a good plan.

Warning them off it isn’t hugely harrowing anyway, it was just a few weeks of lowering the dose and that was after years of being on it (we took him off to try something else) but there’s no way you’d need to do that after just a few days of being on it if you did decide it wasn’t suiting him.

AnnaMagnani Sun 12-Jul-20 12:10:53

As I said I'm only a human doctor!

But in humans too drowsy usually means dose too big.

Going on tabulahrasa's dose of 10mg/kg it would be 90mg/day for your dog to start with.

NannyPear Sun 12-Jul-20 15:26:21

Anna, how would you feel if I, as a vet, googled dosages for the drugs you dispensed and advised people on my findings? I'd never comment on human medication based on my veterinary knowledge. How bizarre.

The dose for a dog is 10-60mg/kg daily split into 2 or 3 doses (every 8 or 12 hours). We stock 100mg and 300mg capsules. I would start a 10kg dog on 100mg twice daily quite happily. OP, you should have been warned by the vet it may cause sleepiness and advised to contact them if any issues. As with the vast majority of prescription medication, there are often side effects which vary tremendously from dog to dog.

I wouldnt worry about having to wean your dog off after just a couple of doses.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in